Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 1, 2020, 2:40 PM MST for Coconino County, Gila County, Navajo County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2020, 2:40 PM MST (21:40 UTC)
- Expired
- Aug 1, 2020, 3:15 PM MST
- In force
- 35 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Coconino County, AZ, Gila County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 50 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 3175 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
479
WUUS55 KFGZ 012140
SVRFGZ
AZC005-007-017-012215-
/O.NEW.KFGZ.SV.W.0009.200801T2140Z-200801T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
240 PM MST Sat Aug 1 2020
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
Navajo County in north central Arizona...
Coconino County in north central Arizona...
* Until 315 PM MST.
* At 240 PM MST, a severe thunderstorm was located near Forest Lakes,
and is nearly stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Forest Lakes, Airplane Flat Campground, Canyon Creek Fish Hatchery,
Gentry Campground, Canyon Point Campground, Black Canyon Rim
Campground, Forest Road 171 Campground and Forest Road 237 Camping
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3419 11085 3439 11089 3446 11068 3429 11054
TIME...MOT...LOC 2140Z 338DEG 4KT 3436 11076
HAIL...1.25IN
WIND...60MPH
$$
DB1 follow-up statement
960
WWUS55 KFGZ 012218
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
318 PM MST Sat Aug 1 2020
AZC005-007-017-012226-
/O.EXP.KFGZ.SV.W.0009.000000T0000Z-200801T2215Z/
Gila-Navajo-Coconino-
318 PM MST Sat Aug 1 2020
...THE SEVERE THUNDERSTORM WARNING FOR GILA...NAVAJO AND COCONINO
COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However, small
hail and heavy rain are still possible with this thunderstorm and a
Flood Advisory remains in effect for the area.
LAT...LON 3419 11085 3439 11089 3446 11068 3429 11054
TIME...MOT...LOC 2216Z 338DEG 4KT 3433 11074
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:37 AM MST, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 1, 9:37 AM MST, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 937 AM MST Sat Aug 1 2020 .SYNOPSIS...Hot temperatures and dry conditions can be expected across much of northern Arizona through the weekend. Shower and thunderstorm chances will mainly be limited to the White Mountains with only isolated storms possible elsewhere through Tuesday. More widespread showers and thunderstorms are possible by Thursday. && .DISCUSSION...Heat continues to be the main story this weekend, with strong high pressure dominating the weather over northern Arizona. Excessive Heat Warnings remain in place for our lower elevations through Sunday evening. The Grand Canyon looks to see continued dangerous heat conditions through Tuesday. Enough moisture is in place today for isolated thunderstorm development, mainly along the higher terrain. Latest hi-res guidance indicates the best chances and strongest storms will be across the eastern Mogollon Rim into the White Mountains. Mesoanalysis verifies this as a likely scenario with 0-6 km shear values of 25-35 kts over this area. More isolated convective development is possible as far west as the Grand Canyon and Prescott, but storms will be short-lived and weaker for the most part. The primary hazards with the stronger storms will be gusty winds. The boundary layer remains fairly dry so measurable rain will be tough to come by for many locations. The forecast has been updated to account for the latest trends in the hi-res guidance. && .PREV DISCUSSION /425 AM MST/...Hot and dry conditions will continue as a large high pressure system continues to remain centered over Arizona. Some moisture in the flow will allow for isolated storm development, with the best chances over the White Mountains. Some chances for storm development will occur over the higher terrain of Western Arizona too, but storm development will be limited. Any precipitation from these storms will be light if measurable, outside of the strongest storms. Drier air returns to region on Sunday and lasts through Tuesday decreasing storm chances. With dry conditions continuing, afternoon temperatures will climb to dangerously high levels. Therefore, the excessive heat warning has been extended for all locations below 5000 feet through 8 pm Sunday, and within the lowest 5000 feet of the Grand Canyon through 8pm Tuesday. By the middle of the week the ridge does move eastward allowing for moisture laden southerly flow to once again bring increasing precipitable water back over Arizona from the Gulf of California. Current model solutions only point to a slight uptick in potential monsoonal storm activity, but at this point these meager increases in chances will be the best chances for precipitation in the forecast period. Confidence remains low in the specifics of this timing and location for the pattern shift and any subsequent storm development late in the forecast period. && .AVIATION...For the 18Z package...Expect mainly VFR conditions for the 24 hour TAF forecast period. ISOLD-SCT SHRA/TSRA developing into this afternoon near sites KFLG/KPRC, but mainly east of KFLG and along the Mogollon Rim and White Mtns. Any stronger cells could produce MVFR conditions and wind gusts from 35-45kts. Sfc winds outside of storms SW-W5-15G20KT during the afternoon hours. Storms dissipating after 02Z Sunday. Aviation discussion not updated for amendments. && .FIRE WEATHER...Hot weather will continue this weekend as high pressure remains over Arizona. A slight increase in moisture will bring isolated showers and thunderstorms mainly to the higher terrain both afternoons. Winds will generally be light. Monday through Wednesday...Temperatures will drop back to near normal through this period. Moisture will mainly be confined to the White Mountains before expanding westward on Wednesday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST Sunday FOR AZZ005-018-037- 038. Excessive Heat Warning until 8 PM MST Tuesday FOR AZZ006. && PUBLIC...TPS/Suk AVIATION...KD FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 1, 1:11 PM MST, 1 hour 29 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 111 PM MST Sat Aug 1 2020 AZZ016-018-012100- Northern Gila County-Eastern Mogollon Rim- 111 PM MST Sat Aug 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL 200 PM MST... At 109 PM MST, Doppler radar was tracking a strong thunderstorm 15 miles south of Aripine, or 20 miles southeast of Forest Lakes, moving south at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cibecue. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3428 11057 3424 11036 3391 11040 3398 11072 TIME...MOT...LOC 2009Z 014DEG 12KT 3419 11049 DB
Special weather statement, Aug 1, 2:07 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
207 PM MST Sat Aug 1 2020
AZZ007-015-012130-
Western Mogollon Rim-Coconino Plateau-
207 PM MST Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 230 PM
MST...
At 206 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Williams, or 26 miles northeast of Chino Valley,
moving east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of Coconino County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3517 11231 3520 11208 3499 11214 3502 11233
3516 11233
TIME...MOT...LOC 2106Z 280DEG 13KT 3511 11228
DBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:11 PM MST | Special Weather Statement | FGZ | Gila | 49 min |
| Aug 1, 2:07 PM MST | Special Weather Statement | FGZ | 23 min | |
| Aug 1, 2:24 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 36 min |
| Aug 1, 2:31 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 29 min |
| Aug 1, 2:57 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 17 min |
| Aug 1, 3:07 PM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 32 min |
| Aug 1, 3:38 PM MST | Flash Flood Warning | FGZ | Coconino, Gila, Navajo | 3 hr |
| Aug 1, 3:59 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 46 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.